A 63 year old man was admitted after a community cardiac arrest. He is currently day 5 post admission with uncertain neurological prognosis. He developed bilateral chest infiltrates yesterday and was started on ampicillin/clavulanic acid for a presumed nosocomial pneumonia. He has subsequently become progressively hypotensive requiring moderate dose noradrenaline. He is pyrexial 39.2C, he is anuric on dialysis and has an ALT 495U/L (<40) and a blood glucose of 2.3 mmol/L (4 – 6).
- a) List the likely causes of the pulmonary infiltrate.
- b) List likely reasons for the raised ALT.
- c) The patient has a plasma lactate of 6.2 mmol/L. What are the likely causes of the raised lactate in this patient?
Answer and interpretation
a) List the likely causes of the pulmonary infiltrate.
- Cardiac Failure
- Nosocomial /aspiration Pneumonia
- Fluid overload secondary to renal failure
- Drug reaction (less likely)
b) List likely reasons for the raised ALT.
- Liver ischaemia at the time of the cardiac arrest
- Ongoing liver ischaemia with possible venous hypertension secondary to cardiac
- Septic hepatic dysfunction
- Drug reaction
c) The patient has a plasma lactate of 6.2 mmol/L. What are the likely causes of the raised lactate in this patient?
- Lactate overproduction:
Low cardiac output state with global hypoperfusion
Organ ischaemia (bowel or other organ ischaemia)
Sepsis with mitochondrial dysfunction
- Decreased lactate catabolism:
Renal Failure (especially lactate containing dialysate)